Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 18, NWS Tucson, AZ

July 11, 2018Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 11, 2018, 12:39 PM MST for Santa Cruz County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2018, 12:39 PM MST (19:39 UTC)
Expired
Jul 11, 2018, 1:05 PM MST
In force
26 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 59 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 7.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
742 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

321 
WUUS55 KTWC 111939
SVRTWC
AZC023-112030-
/O.NEW.KTWC.SV.W.0018.180711T1939Z-180711T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
1239 PM MST WED JUL 11 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  South central Santa Cruz County in southeastern Arizona...

* Until 130 PM MST.

* At 1239 PM MST, a severe thunderstorm was located near Nogales,
  moving west at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Nogales, Rio Rico Southwest, Rio Rico Southeast, Rio Rico
  Northwest, Rio Rico Northeast, Kino Springs and Rio Rico.

This includes the following highways...
 Interstate 19 between mile markers 1 and 12.
 Route 82 between mile markers 1 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3149 11102 3145 11077 3133 11078 3134 11102
TIME...MOT...LOC 1939Z 094DEG 11KT 3137 11087 

HAIL...<.75IN
WIND...60MPH
 
$$

KD
1 follow-up statement
334 
WWUS55 KTWC 112005
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
105 PM MST WED JUL 11 2018

AZC023-112014-
/O.CAN.KTWC.SV.W.0018.000000T0000Z-180711T2030Z/
Santa Cruz-
105 PM MST WED JUL 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SANTA CRUZ
COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds 
TO 40 mph are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tucson.

LAT...LON 3149 11102 3145 11077 3133 11078 3134 11102
TIME...MOT...LOC 2000Z 094DEG 11KT 3138 11096 

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 11:18 AM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 11, 11:18 AM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1118 AM MST Wed Jul 11 2018

.SYNOPSIS...Abundant monsoon moisture will remain in place across
southeast Arizona and lead to daily rounds of showers and
thunderstorms into this weekend. Some of the thunderstorms will
produce heavy rains and strong winds. Cooler than average daytime
temperatures will also continue due to the cloud cover and showers.

&&

.DISCUSSION...
Remnant circulation from early morning convection evident across
Cochise Co this morning as of 18Z. Quite a bit of cloud cover across
the area yet some clearing has been noted already. 12Z sounding
arrived with 1.8 inches of precipitable water and over 1100 j/kg of
virtually uncapped MLCAPE, indicating a very favorable atmosphere
for storm development. Radar returns also suggesting some initial
development to the east of Tucson.

Forecast for the rest of the day is heavily weighted toward the
HRRR, HRRRE, and HRRR-TLE which are all indicating storms developing
by late morning and slowly moving northward through Arizona. Exact
focus area is still up for debate but given the remnant MCV, eastern
Arizona would almost certainly be favorable. Although given the
clearing to the west across Tucson, would also expect storms to
develop over town once again.

Given widespread precipitable water values nearing 2 inches, clearly
evident trigger in the form of the MCV, and slow storm motions,
we're going to issue a Flash Flood Watch for most of the area today.
Locations across far western Pima Co should be spared the heaviest
rainfall given lack of forcing. Watch will run until early Thursday
morning.

&&

.PREV DISCUSSION...
After an active Tuesday, showers and thunderstorms continue early
this morning although precipitation rates are just now beginning to
ease up a bit which corresponds well with the gradually warming
cloud tops. This trend should continue through the morning hours
with clouds gradually thinning north of the large thunderstorm
complex decaying over northern Mexico.

The thinning cloud cover should set the stage for convective
redevelopment over southern Arizona late this morning into the early
afternoon hours. Models are picking up on the weak mid-level
circulation over Sonora Mexico and lifting it north across the area
this afternoon which will help to trigger the convection. Each model
has its own idea of where the focus will be today, however that is
rather up for grabs and will depend highly on where the most solar
insolation takes place through the morning and early afternoon.
Tweaked pops upward a bit to account for this. Similar to yesterday
the primary threat will be locally heavy rain with some potential
for strong wind gusts. With the clouds and convection forecast
today, high temperatures will occur fairly early in the afternoon
and generally fall well short of normal.

For Thursday, we still have plenty of moisture and instability
available with some upper level diffluence aloft so afternoon and
evening thunderstorms are a good bet, mainly the eastern two-thirds
of the forecast area. Since clouds and thunderstorm coverage is
expected to be a bit less, high temperatures should push closer to
normal for the day.

Slightly enhanced ridging overhead on Friday will help to hold back
convective development to a certain degree with a later start to the
day and primarily occurring over far eastern areas. This will also
allow afternoon temperatures to just about reach long term "normal"
levels thanks to more sunshine.

Beyond that, an upper level disturbance currently sitting over the
midwest is likely to drop across the area in some fashion over the
weekend. If this comes to pass as various model solutions are
suggesting, this feature will enhance the convection across the area
which will also serve to suppress afternoon high temperatures. This
trend is already captured in the current forecast.

&&

.AVIATION...Valid through 12/18Z.
Isolated -TSRA/-SHRA early this morning east of Tucson. After a
short bout of daytime heating, another afternoon and evening of
scattered TSRA/SHRA is expected, with cloud bases generally 5k-10k.
Surface winds are currently light and variable, tending SWLY this
afternoon 8-12 kts. Gusts to 45 kts will be possible around TSRA.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Abundant moisture will continue to aid the
development of isolated to scattered thunderstorms through the
forecast period. No significantly breezy days are expected at this
time, as 20-ft winds remaining below 15 mph aside from gusty
outflows around thunderstorm activity.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for AZZ502>515.

&&

PUBLIC...Leins/Cerniglia
AVIATION....Howlett
FIRE WEATHER...Howlett

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 5:08 PM MSTSpecial Weather StatementTWC37 min
Jul 10, 6:27 PM MSTAreal Flood AdvisoryTWCPima63 min
Jul 10, 7:14 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 10, 8:55 PM MSTAreal Flood AdvisoryTWCPima4 hr
Jul 11, 1:46 AM MSTAreal Flood AdvisoryTWCGraham119 min
Jul 11, 11:16 AM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz9 hr
Jul 11, 12:53 PM MSTSevere Thunderstorm WarningTWCPima41 min
Jul 11, 1:19 PM MSTAreal Flood AdvisoryTWCPima116 min
Jul 11, 1:28 PM MSTSpecial Weather StatementTWCSanta Cruz32 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.